Ohio, 2011

Damaging Wind in Ohio, July 7, 2011

July 7, 2011 · NWS CLE · 1 event in 1 county or zone

A stalled frontal boundary oriented west-east across central Ohio aided in the development of scattered thunderstorms during the afternoon hours. Most of the activity occurred over southern Ohio, but an isolated severe thunderstorm popped up over Knox County that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stalled frontal boundary oriented west-east across central Ohio aided in the development of scattered thunderstorms during the afternoon hours. Most of the activity occurred over southern Ohio, but an isolated severe thunderstorm popped up over Knox County that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 7, 2:12 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 7, 2:12 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
312 PM EDT THU JUL 7 2011

.SYNOPSIS...
HIGH PRESSURE SPREADING OVER THE AREA WILL WEAKEN SOME ON FRIDAY
THEN RESTRENGTHEN SATURDAY BEFORE SHIFTING TO THE EAST COAST SUNDAY.
A COLD FRONT SHOULD MOVE ACROSS THE REGION LATE MONDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY/...
HIGH PRESSURE OVER THE CWA WILL PROVIDE DRY CONDITIONS FOR MOST
PLACES. AN UPPER LEVEL TROUGH MOVING INTO THE AREA FROM THE NW MAY
PROVIDE ENOUGH SUPPORT TO MAKE A FEW SHRA/TSRA POSSIBLE IN THE FAR
SOUTHEASTERN COUNTIES WHERE SOMEWHAT BETTER MOISTURE LINGERS.

&&

.SHORT TERM /6 AM FRIDAY THROUGH SUNDAY NIGHT/...
THE CONTINUED PROGRESSION OF THE UPPER TROUGH ACROSS THE CWA WILL
MAINTAIN A CHANCE FOR SHRA/TSRA IN THE SE FRI INTO FRI EVE THEN THE
COMBINATION OF A WEAK COLD FRONT PUSHING SE TO MOVE OUT THE MOISTURE
AND THE UPPER TROUGH MOVING OFF TO THE SE WILL END THE THREAT OF
PRECIP.

HIGH PRESSURE SHOULD DOMINATE TO KEEP THE WEATHER DRY WELL INTO
SUNDAY. A RETURN FLOW WITH INCREASED RH EXPECTED TO START BY LATE
SUN AND CONTINUE SUN NIGHT. SOME LEFTOVER CONVECTION THAT DEVELOPS
NW OF THE AREA MAY BE ABLE TO HOLD TOGETHER TO SLIDE SE DOWN THE
WARM FRONTAL BOUNDARY AND MAKE A RUN AT THE EXTREME NW PART OF THE
CWA LATE SUN AND ANYWHERE NEAR LAKE ERIE SUN NIGHT. NOT SEEING MID
AND UPPER HEIGHTS FALLING SO WILL KEEP THE POP FOR THIS POSSIBILITY
ON THE LOW SIDE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE MODELS HAVE BEEN CONSISTENT WITH THE NEXT COLD FRONT DUE ON
MONDAY. THE EXACT TIMING IS STILL IN QUESTION. THE 12Z GFS IS A
LITTLE FASTER THAN RECENT VERSIONS AND CLOSER TO THE ECMWF BUT THE
THERMAL/PRESSURE FIELDS ARE WEAK AND THERE COULD BE A PREFRONTAL
TROUGH. WILL JUST CONTINUE TO ADVERTISE A "CHANCE" OF SHOWERS/STORMS
ON MONDAY AND STICK WITH A WARM DAY WITH HIGHS WELL IN THE 80S TO
AROUND 90. IF THE TREND HOLDS FOR A FASTER FRONTAL PASSAGE WE HAVE
TIME TO SNEAK THE TEMPERATURES DOWN.

THE SURFACE HIGH PRESSURE SHOULD BUILD OVER EASTERN CANADA FOR MID
WEEK. WE WILL BE CLOSE TO THE BATTLE ZONE WITH THE WARM FRONT AND
THUNDERSTORM COMPLEXES BUT NORMALLY IN THIS PATTERN THERE IS ENOUGH
RIDGING THAT THE ACTIVITY TENDS TO STAY TO OUR WEST AND SOUTH. WILL
CONTINUE WITH A DRY FORECAST FOR MID WEEK WITH TEMPERATURES BACK TO
NEAR SEASONABLE NORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR WILL CONTINUE WITH MAINLY MID AND HIGH CLOUDS. CANNOT TOTALLY
RULE OUT A THUNDERSHOWER FROM KFDY TO KMNN TO CANTON LATE THIS
AFTERNOON OR EARLY THIS EVENING SINCE THE FRONT IS NEARLY
STATIONARY IN THIS AREA BUT THE TAF FORECASTS ARE DRY SINCE THE
CHANCES ARE QUITE LOW AT ANY GIVEN SITE. A WAVE ON THE FRONT COULD
BRING A FEW SHOWERS FRIDAY MORNING INLAND FROM LAKE ERIE BUT
CONDITIONS SHOULD REMAIN VFR.

OUTLOOK...NON-VFR IN SHOWERS/STORMS MONDAY.

&&

.MARINE...
HIGH PRESSURE OVER THE LAKE WILL WEAKEN A BIT ON FRIDAY AS LOW
PRESSURE SYSTEMS MOVE WELL TO THE NORTH AND SOUTH OF THE LAKE. HIGH
PRESSURE WILL REINFORCE OVER THE LAKE ON SATURDAY AND REMAIN IN
CONTROL THROUGH THE END OF THE WEEKEND. THE HIGH PRESSURE WILL
PROVIDE MAINLY LIGHT AND VARIABLE WINDS THROUGH SATURDAY WITH WINDS
TURNING TOWARD THE SOUTHEAST DURING SUNDAY. WINDS WILL TURN MORE
SOUTHERLY BY MONDAY AHEAD OF A WEAK COLD FRONT THAT IS EXPECTED TO
PUSH ACROSS THE LAKE MONDAY AFTERNOON AND EVENING. HIGH PRESSURE
WILL BUILD OVER THE LAKE BEHIND THE COLD FRONT AND MOVE OVER THE
LAKE FOR MIDWEEK. NO HEADLINES ARE ANTICIPATED OVER THE NEXT SEVERAL
DAYS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...ABE
Hazardous weather outlook, Jul 7, 2:03 AM EST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
303 AM EDT THU JUL 7 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-080715-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
303 AM EDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 131 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 7, 3:00 PM EST to 3:10 PM EST
Where
Knox County, Bladensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.280, -82.280

Thunderstorm winds downed a few large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324668.